Wyoming, 2023High Wind in Wyoming, February 26 to 27, 2023
February 26 to 27, 2023 · NWS CYS · 8 events in 8 counties and zones
Very strong winds were reported across southeast Wyoming the evening of 26 February and continued into the morning hours of 27 February 2023.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very strong winds were reported across southeast Wyoming the evening of 26 February and continued into the morning hours of 27 February 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 26, 10:35 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 26, 10:35 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 AM MST Sun Feb 26 2023
.SHORT TERM...(Today through Tuesday)
Issued at 225 AM MST Sun Feb 26 2023
Forecast challenges continue to be strong winds across southeast
Wyoming into the southern Nebraska Panhandle...along with heavy
mountain snow.
Currently...Main feature on surface analysis this morning is the
strong low pressure center moving into Nevada and southern Utah
this morning. A 1004mb surface low near Ely Nevada with a cold
front extending south from this low into the California Baja area.
Closer to home...southeast Wyoming continues to see the leeside
trough from Billings Montana south to Cheyenne and eventually
Denver. A 1023mb surface high lays across western Wyoming.
A pretty nice day expected today. GFS 700mb temperatures warm
roughly to +3C today compared to 0 to -3C yesterday. SHould see
some pretty warm temperatures today with some low 50s possible
east of the Laramie Range to mid 40s out by Laramie. Upper ridge
axis shifts east into Nebraska later this morning and we begin to
see an increase in 700mb winds. Craig to Casper 850/700mb height
gradients approaching 60mtrs by late afternoon and surpass 60mtrs
at 00Z. Random Forest wind guidance showing an uptick in high wind
warning probabilities after 21Z this afternoon for Arlington and
Bordeaux. Upgraded these two watches to warnings after 21Z.
Winds really begin cranking elsewhere across southeast Wyoming
after 03Z tonight as 700mb winds increase to 60-65kts across the
Laramie Range. 55-60kts forecast at 750mb with 45-50kts at 800mb
across much of the eastern plains. Decided to upgrade watches to
warnings for much of southeast Wyoming.
Do have some concerns with the southern Panhandle and the Laramie
Valley tonight. 800mb winds of 50-55kts over the southern
Panhandle...but looking at GFS soundings...there is a pretty
strong low level inversion that may keep these winds aloft.
Decided to issue a watch for Kimball...Cheyenne and Banner
Counties and let the day shift take another look. As for the
Laramie Valley...feel pretty confident that Quealy Dome will hit
so issue watch for this. Will let the day shift make the call to
upgrade to a warning on this zone.
Finally for northern Carbon County and northern Albany
Counties...a band of 45-50kts lays across this area tonight at 700
and 750mbs. Camp Creek Raws site hit yesterday. With a stronger
gradient with this event...they will probably hit again. So added
WYZ104 and 105 to the warning as well.
Getting higher snow totals for the Snowy and Sierra Madre Ranges
for today through Tuesday as they stay in moist southwest flow.
Now approaching 3 feet for the Sierra Madre and 2 feet for the
Snowies.
.LONG TERM...(Tuesday night through Saturday)
Issued at 225 AM MST Sun Feb 26 2023
An unsettled long term forecast is in store dominated by mostly
north to northwest flow. Primary forecast concerns include marginal
High Wind chances Tuesday night, light snowfall possible Wednesday
and Saturday.
Tuesday night a quick moving shortwave pushes east across southeast
Wyoming and the Nebraska panhandle with 40 to 50 knots of westerly
flow at 700 mb. The real question will be if these higher winds
aloft will actually be able to mix down to the surface since the
better chances will be after sunset.
The shortwave is followed by a long wave trough swinging south from
the PACNW. All long range models are in close agreement with the low
closing off west to southwest of the Four Corners before ejecting
east across the Texas panhandle and Oklahoma. While the low seems to
tightly wrap the moisture, southeast Wyoming and the Nebraska
panhandle are on the northern end of the moisture fetch. This
mositure will increase the snow chances through the day Wednesday.
Current snowfall amounts are low, but orographic enhancement may
result in higher totals due to easterly (upslope) flow in the High
Plains.
Temperatures are forecast to be below normal with high temperatures
in the low 30s and lows in single digits to teens. Coldest
temperatures will be out west with the warmer temperatures out east.
Due to winds being gusty through the end of the week, wind chills,
especially near Rawlins, will be in the single digits to below zero.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1026 AM MST Sun Feb 26 2023
Wyoming TAFS...Surface pressure gradients will increase this
afternoon ahead of an approaching cold front with west to
northwest winds gusting up to 30 knots by late afternoon. After
the cold front passes the terminals this evening, winds will ramp
up to 25 to 35 knots with gusts up to 50 knots through the end of
the TAF period due to a strong pressure gradient. A few snow
showers will be possible in the Rawlins vicinity with the cold
frontal passage.
Nebraska TAFS...Relatively light winds will prevail most of this
afternoon due to weak surface pressure gradients. As a cold front
passes the terminals this evening, west to northwest winds will
ramp up due to strengthening pressure gradients behind the front with
winds gusting from 35 to 45 knots from late this evening through
Monday morning.
&&
.FIRE WEATHER...
Issued at 225 AM MST Sun Feb 26 2023
Low pressure currently located across southern Nevada and southern
Utah will continue to move east into Colorado through the day. As
it does this it will bring mountain snow to the Snowy and Sierra
Madre Ranges. Winter Storm Warnings remain in effect for these two
zones through Tuesday. Secondary effect from this low will be
strong winds developing across much of southeast Wyoming and
possibly the southern Nebraska Panhandle this evening through
Monday morning. High Wind Warnings and Watches are in effect for
much of southeast Wyoming. Snowpack is shrinking...but still
fairly widespread...so fire weather concerns remain minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 8 PM MST this evening through Monday
morning for WYZ115.
High Wind Warning from 8 PM this evening to 8 AM MST Monday for
WYZ104-105-107-108-116>119.
High Wind Warning from 2 PM this afternoon to 8 AM MST Monday
for WYZ106-110.
Winter Storm Warning until 5 PM MST Tuesday for WYZ112-114.
NE...High Wind Watch from 8 PM MST this evening through Monday
morning for NEZ020-054-055.
&&
SHORT TERM...GCC
LONG TERM...LK
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Feb 26, 5:34 AM MST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
534 AM MST Sun Feb 26 2023
NEZ002-003-019-021-095-096-WYZ101>103-109-111-113-271245-
Dawes County-Box Butte County-Scotts Bluff County-Morrill County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-
534 AM MST Sun Feb 26 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ020-054-055-WYZ104>108-110-115>119-271245-
Banner County-Kimball County-Cheyenne County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
534 AM MST Sun Feb 26 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds will redevelop in wind prone this afternoon and
spread out into adjacent areas of southeast Wyoming this evening
into the overnight hours. Strong winds in excess of 60 mph also
possible for the southern Nebraska Panhandle overnight. Please
refer to the High Wind Warnings and Watches for more details.
Blowing snow and reduced visibility are expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Strong winds look to ease by mid morning Monday. Please refer to
the High Wind Warnings and Watches for more details. Blowing snow
and reduced visibility are expected.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-271245-
Sierra Madre Range-Snowy Range-
534 AM MST Sun Feb 26 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A prolonged heavy snow event is likely for the Snowy and Sierra
Madre Ranges today through Tuesday. New snow accumulations of 12
to 36 inches are possible along with strong winds and blowing
snow. Winter Storm Warnings are in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Moderate snow continues through Tuesday before tapering off.
Winter Storm Warnings in effect through Tuesday afternoon.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 26, 1:02 PM MST to February 27, 1:52 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at Arlington. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph around Arlington.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 26, 6:50 PM MST to 10:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet site 4 miles west of Muddy Gap reported these winds.
High Wind, South Laramie Range
- When
- February 26, 6:53 PM MST to February 27, 4:06 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site Lynch. Various WYDOT sensor in the area reported wind gusts in excess of 58 mph.
High Wind, South Laramie Range Foothills
- When
- February 26, 8:23 PM MST to February 27, 4:46 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR sites at Emkay (14 miles west southwest of Cheyenne) and Speer (10 miles southwest of Cheyenne). Several reports in excess of 58 mph from WYDOT sensors in the area.
High Wind, East Platte County
- When
- February 26, 10:32 PM MST to February 27, 1:52 AM MST
- Where
- East Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT sensor at Coleman, 13 miles south of Glendo Wyoming.
High Wind, East Laramie County
- When
- February 26, 10:40 PM MST to 11:40 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
UPR site LNDBRG, 6 miles south of Albin reported this sustained wind with a peak wind gust of 56 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 26, 11:02 PM MST to February 27, 4:36 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux 9 miles south of Wheatland.
High Wind, Central Laramie County
- When
- February 26, 11:06 PM MST to February 27, 7:36 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT sensor at Bear Creek (8 miles south of Chugwater). Cheyenne ASOS also reported wind gusts in excess of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 26, 20231 death · 15 injured · $52 million · EF2 · 98 events
- High Wind and Winter Weather in New Mexico, February 26 to 27, 2023$3.1 million · 83 kt wind · 57 events
- Blizzard and Heavy Snow in California, February 26 to 28, 20231 death · 7 events
- Tornadoes and Hail in Texas, February 26, 2023$120,000 · EF1 · 30 events
- High Wind in New Mexico, February 26, 2023$250,000 · 67 kt wind · 5 events
- Dust Storm and High Wind in Texas, February 26, 2023$65,000 · 76 kt wind · 31 events
- Winter Storm and Heavy Snow in Idaho, February 26 to 28, 2023$50,000 · 16 events
- Dust Storm and Hail in Texas, February 26 to 27, 20231.75 in hail · 48 events
- High Wind in Texas, February 26, 20231 injured · $50,000 · 71 kt wind · 3 events
- Damaging Winds in Oklahoma, February 26 to 27, 2023$32,000 · 69 kt wind · 9 events
- Tornado and Hail in Kansas, February 26 to 27, 2023EF0 · 25 events
- Damaging Winds and High Wind in Texas, February 26, 202367 kt wind · 15 events